Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

139 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What does evelated ALT level indicate?

Answered by
Dr.
Dr. Shafi Ullah Khan

General & Family Physician

Practicing since :2012

Answered : 3614 Questions

default
Posted on Fri, 22 Aug 2014 in Liver and Gall Bladder
Question: i have alt of 256, ast of 116 and ldh of 880. Any idea what is wrong?
doctor
Answered by Dr. Shafi Ullah Khan 1 hour later
Brief Answer:
labs deranged correlate clinically

Detailed Answer:
Thank you for asking
Let's talk the labs one by one
Your ALT is raised. Normal is 20 to 60 range.yours is markedly elevated. Now there are thousands of reasons for deranged live function and needs to be correlated clinically.
Here are some where alt raises

Liver damage (acute viral hepatitis, toxins/drugs including acetaminophen overdose, acute fulminant hepatitis)
Peak levels do not necessarily correlate with prognosis.
Tumor necrosis
Conditions associated with moderately high levels of ALT are as follows:
Chronic liver disease
Alcohol abuse
Cholestasis
Heart damage (heart attack, heart failure)
Kidney damage
Muscle injury
Hemolysis
Heatstroke (level dependent on extent of tissue damage)
High consumption of vitamin A
Conditions associated with slightly high levels of ALT are as follows:
Fatty change in the liver
Alcohol abuse
Cirrhosis
Mononucleosis
Drugs (ie, statins, aspirin, barbiturates, HIV medication, herbs)
Shortcut liver enzyme is raised and needs to be sorted out for a cause.

2) AST should be between 8 and 34 for a male.so that is elevated too. Once again needs to be correlated clinically for a cause.which are pretty much same for ALT.

3) LDH should be no more than 280 and yours is raised .again many conditions from lungs to lymph nodes to lymphoma to leukemia to liver diseases etc raise it.
To me all three tests indicate your liver is in trouble. Now the detailed history some more work up and a complete clinical correlation would be needed to find out what is that.
Mean while if you drink stop that, if you use some medicines like we discussed above stop them or reduce them and consult your doctor as soon as possible to be out of the woods.
Nut shell labs abnormal and not enough to correlate and connect the dots.that would need a hepatobiliary consultant so get one.
I hope it helps. Take good care of yourself and don't forget to close the discussion please.
May the odds be ever in your favour.
Regards XXXXXXX

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Lab Tests

Recent questions on  Liver damage

doctor1 MD

What will happen if one takes 10tablets of dolo 650g at one time

doctor1 MD

If a person with alpha1 antitrepsy suffers a hard blow to their chest can it be a life threatening injury?? What if they have already had damage done to the liver as a result of the alpha 1 antitrepsy could a blow cause life threatening injuries?

doctor1 MD

Hey doctor, Last night after visiting a friends house I was bitten by mosquitos and also some sort of insect/possibly spider as well? The mosquito bites all looked and felt the same mainly just an itch but I got some sort of insect bite on my arm...

doctor1 MD

I was on methotrexate and began to notice my urine turning orange, the whites of my eyes turning orange, my stools turning whitish, nausea, hives and not able to eat. I suspected this was not the flu going around. I had blood tested the week before, but could not get results. I stoppped weekly dose of methotrexate and eventually got blood results and it was confirmed I had a high liver function test result. I m to get retest of liver function in a week. Will I have been able to escape any permanent damage? Thank you

doctor1 MD

Hi. I Overdosed on pills a year and a half ago, attempted suicide . I took like 9 pills. There were 6 midols, and 3 motion sickness tablets. Often I get sharp pains in my stomach , and I read the overdose warning on the midol bottle, it said it causes liver damage. Do you think I damaged my liver or might it be something else?